Previous |  Up |  Next

Article

Keywords:
connected graph; induced path; ternary relation; finite structure
Summary:
By a ternary structure we mean an ordered pair $(X_0, T_0)$, where $X_0$ is a finite nonempty set and $T_0$ is a ternary relation on $X_0$. By the underlying graph of a ternary structure $(X_0, T_0)$ we mean the (undirected) graph $G$ with the properties that $X_0$ is its vertex set and distinct vertices $u$ and $v$ of $G$ are adjacent if and only if \[\lbrace x \in X_0\; T_0(u, x, v)\rbrace \cup \lbrace x \in X_0\; T_0(v, x, u)\rbrace = \lbrace u, v\rbrace .\] A ternary structure $(X_0, T_0)$ is said to be the B-structure of a connected graph $G$ if $X_0$ is the vertex set of $G$ and the following statement holds for all $u, x, y \in X_0$: $T_0(x, u, y)$ if and only if $u$ belongs to an induced $x-y$ path in $G$. It is clear that if a ternary structure $(X_0, T_0)$ is the B-structure of a connected graph $G$, then $G$ is the underlying graph of $(X_0, T_0)$. We will prove that there exists no sentence $\sigma $ of the first-order logic such that a ternary structure $(X_0, T_0)$ with a connected underlying graph $G$ is the B-structure of $G$ if and only if $(X_0, T_0)$ satisfies $\sigma $.
References:
[1] M. Changat, S. Klavžar, H. M. Mulder: The all-path transit function of a graph. Czechoslovak Math. J. 52 (2001), 439–448. MR 1844322
[2] G. Chartrand, L. Lesniak: Graphs & Digraphs. Third edition. Chapman & Hall, London, 1996. MR 1408678
[3] P. Duchet: Convex sets in graphs, II. Minimal path convexity. J. Combinatorial Theory, Series B 44 (1998), 307–316. MR 0941439
[4] H-D. Ebbinghaus, J. Flum: Finite Model Theory. Springer, Berlin, 1995. MR 1409813
[5] M. A. Morgana, H. M. Mulder: The induced path convexity, betweenness and svelte graphs. (to appear). MR 1910118
[6] H. M. Mulder: The interval function of a graph. MC-tract 132, Mathematisch Centrum, Amsterdam, 1980. MR 0605838 | Zbl 0446.05039
[7] H. M. Mulder: Transit functions on graphs. In preparation. Zbl 1166.05019
[8] L. Nebeský: A characterization of the interval function of a connected graph. Czechoslovak Math. J. 44 (1994), 173–178. MR 1257943
[9] L. Nebeský: Geodesics and steps in a connected graph. Czechoslovak Math. J. 47 (1997), 149–161. MR 1435613
[10] L. Nebeský: Characterizing the interval function of a connected graph. Math. Bohem. 123 (1998), 137–144. MR 1673965
[11] L. Nebeský: A theorem for an axiomatic approach to metric properties of connected graphs. Czechoslovak Math. J. 50 (2000), 121–133. MR 1745467
[12] L. Nebeský: The interval function of a connected graph and a characterization of geodetic graphs. Math. Bohem. 126 (2001), 247–254. MR 1826487 | Zbl 0977.05045
Partner of
EuDML logo